Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 203, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2001, 9:45 AM CDT for Marshall County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 22, 2001, 9:45 AM CDT (14:45 UTC)
- Expired
- Sep 22, 2001, 10:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marshall County, KS
The radar
The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112 WUUS53 KTOP 221446 SVRTOP KSC117-221530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 945 AM CDT SAT SEP 22 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CONTINUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARSHALL COUNTY IN NORTHEAST KANSAS * UNTIL 1030 AM CDT * AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BEATTIE...OR ABOUT 9 MILES EAST OF MARYSVILLE...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED... FRANKFORT AXTELL VERMILLION LILLIS LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3999 9654 3958 9655 3957 9624 3999 9624
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:17 AM CDT, 7 hours 28 minutes earlier.
Area forecast discussion, Sep 22, 2:17 AM CDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 217 AM CDT SAT SEP 22 2001 PRECIPITATION CHANCES THROUGH TONIGHT AND TEMPERATURES THROUGH MONDAY ARE THE MAIN FORECAST CONCERNS. WARM ADVECTION WELL UNDERWAY THIS MORNING. PROFILER NETWORK SHOWING SOUTHERLY WINDS MIGRATING INTO EASTERN KANSAS WITH STRONGEST WINDS CONFINED FURTHER WEST. THUNDERSTORMS DEVELOPED IN NOSE OF JET AND MOISTURE/INSTABILITY AXIS IN SOUTH CENTRAL NEBRASKA. SMALL CLUSTER OF STORMS MOVING SOUTHEAST IN LINE WITH CORFIDI VECTORS. WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE IN SOUTH CENTRAL KANSAS MOVING SOUTHEAST. ELEVATED STORMS STARTING TO INCREASE IN SOUTH CENTRAL NEBRASKA AND SHOULD SLIDE SOUTHEAST INTO THE CWA. WILL BUMP UP POPS FOR TODAY TO HANDLE THIS MORNINGS CONVECTION AND THEN DEVELOPMENT AHEAD OF THE FRONT LATE THIS AFTERNOON. SATELLITE SHOWS SHORTWAVE TROF FROM SOUTHERN CANADIAN PLAINS INTO MONTANA AND EASTERN IDAHO. THIS SYSTEM HANDLED WELL BY MODELS AND WILL SLIDE SOUTH INTO KANSAS TONIGHT. ETA SUGGESTS MOST OF CWA WILL BE CAPPED THIS AFTERNOON BEFORE BEING OVERCOME BY LOWLEVEL FORCING AND DYNAMIC LIFT AHEAD OF THE DIVING SHORTWAVE. FRONT SHOULD BE THROUGH MOST OF THE CWA BY 12Z SUNDAY...EXCEPT FOR AREAS SOUTH OF INTERSTATE 35. WILL KEEP SOME MORNING POPS GOING IN THE SOUTHEAST ON SUNDAY AND DRY ELSEWHERE. EXPECT TO SEE SOME STRATO CUMULUS ON SUNDAY AFTERNOON...THEN MOSTLY CLEAR SKIES SUNDAY NIGHT. TEMPERATURES TODAY SHOULD WARM INTO THE LOWER 80S MORE NEAR AVN/MAV GUIDANCE. TONIGHT TRENDED TOWARD THE WARMER FWC NUMBERS...ESPECIALLY IN THE EAST CENTRAL ZONES. SUNDAY AND SUNDAY NIGHT...HIGHS IN THE UPPER 60S LOOK GOOD WHICH IS A COMPROMISE BETWEEN THE FWC AND MAV GUIDANCE. SUNDAY NIGHT LOOKS CHILLY WITH CLEARING SKIES AND WEAKENING WINDS CURRENT TEMPS IN LOWER 40 TO MID 40S LOOKS GOOD. .TOP...NONE. 53
In the hours before
Special weather statement, Sep 22, 4:31 AM CDT, 5 hours 14 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-221700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 431 AM CDT SAT SEP 22 2001 STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS NORTH CENTRAL KANSAS...AND TONIGHT ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THUNDERSTORMS MAY DEVELOP NEAR THE NEBRASKA BORDER THIS MORNING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON NEAR THE NEBRASKA BORDER. A LINE OF THUNDERSTORMS IS THEN FORECAST TO DEVELOP AND MOVE SOUTHEAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING AND OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. SYNOPSIS: A WARM FRONT NEAR THE NEBRASKA BORDER WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS MORNING AND AGAIN LATE THIS AFTERNOON. A STRONG COLD FRONT WILL THEN MOVE INTO SOUTHERN NEBRASKA THIS EVENING AND COLLIDE WITH A MOIST AND UNSTABLE AIRMASS AS IT MOVES SOUTHEAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
Local storm report, Sep 22, 8:58 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 AM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0857 AM 1 E HANOVER KS .75 INCH HAIL
09/22/01 WASHINGTONLocal storm report, Sep 22, 9:15 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 AM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 AM 1 E BREMEN KS .75 INCH HAIL
09/22/01 MARSHALLLocal storm report, Sep 22, 9:23 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 AM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 AM 1 E BREMEN KS 1 INCH HAIL
09/22/01 MARSHALLLocal storm report, Sep 22, 9:25 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 AM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 AM 1 SSE MARYSVILLE KS .75 INCH HAIL
09/22/01 MARSHALLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:52 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 38 min |
| Sep 22, 8:30 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 30 min |
| Sep 22, 8:58 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.